This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Switching Antipsychotic Therapy: What to Expect and Clinical Strategies for Improving Therapeutic Outcomes

Article Abstract

When a patient taking an antipsychotic is not experiencing symptomatic remission, or is experiencingadverse effects (AEs) that are intolerable or damaging to his or her physical health, a change inmedication may be the best path to a good outcome. However, many clinicians are reluctant to switchmedications in all but the clearest cases of failure. This reluctance is intensified by the occurrence ofAEs caused by transitioning patients too rapidly between agents with different receptor-binding profiles.Emergent antipsychotic-switching syndromes include the “withdrawal triad,” comprised of cholinergicrebound, supersensitivity psychosis, and emergent withdrawal dyskinesias (and other motorsyndromes). More recently, another element has been observed consistent with an activation syndrome.This activation syndrome may occur as a consequence of switching from highly sedativeagents or as a consequence of initial prodopaminergic drive. All of these effects can be minimized bycareful planning of gradual switch procedures and judicious use of adjunctive medications.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 68

Quick Links: Neurologic and Neurocognitive , Neurology